Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 2, NWS Flagstaff, AZ

January 12, 2005Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jan 12, 2005, 3:01 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2005, 3:01 PM MST (22:01 UTC)
Expired
Jan 12, 2005, 6:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 156 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 122207
FFWFGZ
AZC005-130100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
301 PM MST WED JAN 12 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 600 PM MST

* AT 258 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS AT SUPAI REPORTED  
  FLASH FLOODING ALONG HAVASU CREEK AT SUPAI.

LAW ENFORCEMENT OFFICIALS REPORT THAT TWO BRIDGES IN SUPAI HAVE 
WASHED AWAY. THE WATER LEVEL IS CURRENTLY WITHIN 6 INCHES OF 
REACHING ANOTHER BRIDGE. THE FLOOD IS BEING CAUSED BY SNOWMELT AT 
HIGHER ELEVATIONS COMBINED WITH HEAVY RAIN THAT OCCURRED MONDAY AND 
TUESDAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3619 11270 3610 11260 3620 11264 3631 11275

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 2:30 PM MST, 31 minutes earlier.

Area forecast discussion, Jan 12, 2:30 PM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF
230 PM MST WED JAN 12 2005

.SYNOPSIS...WEAK HIGH PRESSURE WILL REMAIN OVER THE DESERT SW FOR
THE NEXT SEVERAL DAYS. MOISTURE CAUGHT IN THE WESTERLY FLOW ALOFT
WILL BRING SOME CLOUDS TO NORTHERN ARIZONA FROM TIME TO TIME BUT
NO PRECIPITATION IS EXPECTED. TEMPERATURES WILL SLOWLY MODERATE...
RETURNING TO NEAR SEASONAL LEVELS.

&&

.DISCUSSION...CLOUDS ARE DECREASING ALONG THE NEW MEXICO BORDER
AS THE UPPER LOW CONTINUES ITS EASTERLY MOVEMENT INTO THE TX
PANHANDLE. EXPECTING MOSTLY CLEAR SKIES ACROSS THE CWA TONIGHT. A
WEAK HIGH PRESSURE RIDGE OFF THE WEST COAST WILL PRODUCE A NW TO W
FLOW ALOFT ACROSS THE CWA FOR THE NEXT SEVERAL DAYS. SOME UPPER
LEVEL MOISTURE CAUGHT IN THE FLOW WILL BRING PERIODS OF CLOUDS TO
THE REGION FROM TIME TO TIME BUT NO PRECIP IS EXPECTED. HGTS RISE
ONLY SLOWLY SO TEMPERATURES WILL MODERATE ONLY SLOWLY. LOOKING FOR
COLD NIGHTS WITH DAYTIME MAXES INCHING TOWARD NORMAL LEVELS.

MEDIUM RANGE MODELS INDICATE WEAK LOW PRESSURE SYSTEM DEVELOPING
EARLY NEXT WEEK TO THE SW OF THE STATE. RUN TO RUN CONSISTENCY OF
THIS FEATURE HAS BEEN POOR SO LITTLE CONFIDENCE IN THE MODELS ATTM.
WILL KEEP TEMPS NEAR SEASONAL WITH PC SKIES.

THE FLOOD WARNING WAS ALLOWED TO EXPIRE AT NOON. AUTOMATED GAUGES
SHOWED ALL STREAMS AND RIVERS BELOW BANKFULL WITH WATER LEVELS
CONTINUING TO FALL. A CHECK WITH LAW ENFORCEMENT OFFICIALS INDICATED
NO FLOODING PROBLEMS ACROSS THE WARNED AREA. DF

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 12, 7:00 AM MST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST WED JAN 12 2005

AZZ004>018-037>040-131400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST WED JAN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

THE PACIFIC STORM THAT PRODUCED DAYS OF RAIN AND SNOW HAS EXITED TO
THE EAST...WITH ONLY A FEW LINGERING SHOWERS EXPECTED DURING THE DAY
TODAY. STREAM AND RIVER FLOWS REMAIN HIGH IN MANY LOCATIONS AND A FEW
LOCATIONS ON OAK CREEK AND VERDE RIVER ARE AT BANKFUL. SEE PRODUCT
PHXFLSFGZ FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 5:28 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.